I guess I should have expected what I heard today from the oncologist. I was feeling a little more tired than usual, my leg pain was back again and I was starting to hear that "whooshing" sound of my heartbeat in my ears when I laid down. These feelings should have been familiar to me and my warning for what I would hear today.
It was a pretty miserable day outside also, which should have been my first clue that the day would not be what I expected. But by 9:30 am, the icy conditions on the roads had changed more to rain so getting to my chemo appointment was less of a problem. I had a different chemo nurse than usual, and while she is equally as pleasant and efficient as any of them...I am more used to the one who is with me most of the time; so clue number two that this was going to be a different day. BUT...this was going to be the half way point of my second treatment and I was so excited about this milestone! I was also glad to see the chemo ballroom was a little emptier than usual, probably due to the weather, so I was all pumped that we would be getting out sooner than usual. The tide of my expectation was high...maybe a little too high.
My bloods were whisked off to the lab and it wasn't long before I heard the familiar click of heels as my oncologist entered the room to speak to me. And when she asked how I was feeling, I could read the concern in her face and there was clue number three. I think we all get used to things after a while. The feeling of always being tired, having aches and pains and some other symptoms being with me for so long, they have become a part of me and I don't think about them too much. So, I told her I was feeling OK, some chills, some tiredness, some tingling beginning in my fingers (neurophathy is one of the new side effects from this second chemo treatment)...but nothing that bad. She asked some more..."Is there anything else bothering you?". ( I should let you know that my pain and tolerance threshold is pretty high...it's just the way I am...so I answered "No", and actually meant that. I even looked at my husband with questions in my eyes to see if he noticed anything.)...and she continued to look at me with concern.
Then she gave me the news...my counts were too low, especially the white blood cell counts and she could not let me have my chemo today. Darn...the complete and utter disappointment! But why didn't I realize the signs? That high tide immediately became lower along with my mood. She said I could still receive the Herceptin (the second med usually given in conjunction with the Taxol) but not the Taxol itself...and gave me the dreaded reminder that this would mean I needed to add a week to my expectation of when chemo would have ended (the first week of March...I was thinking it would be an early birthday gift to myself!). She told me that this is not uncommon and reminded me that we had talked about this before. We did. I heard her. But it still was a downer for the day.
And that wasn't all. My anemia was again a little worse and she is feeling that another blood transfusion is in my future. OK, now the tide is just going out and leaving behind bits and pieces of its refuse in front of me. I am now even getting annoyed with my eyes which are super teary today and driving me crazy and I remember how I am seeing less and less eyelashes every time I look in the mirror. Yeah...this is not the day I envisioned when I woke up this morning.
I am hooked up to the IV drip and given the steroid, the anti-nausea drugs, and half the benedryl since I didn't need the larger dosage without the Taxol, then the Herceptin and we are home by 1 PM. I sleep through most of the treatment anyway, and some more at home as usual, but not as long since the benedryl dosage was lower. And I wake up and here I am....realizing that I can't let this get to me since it is all a part of the chemo journey and others have been through it and it was not unexpected to get this news at some point. It is more my own disappointment in my own body...but right now, it is NOT my own body in control...the chemo drugs are, so I just need to "get over myself" and concentrate on the job the drugs are doing for me.
When I do feel discouraged, I take out my basket of cards, notes, and e-mails and read them again. They contain so much love, prayers, hope, and support that I feel the tide rising a little once again. I read two recent items from that basket. One from my aunt in Connecticut which has my favorite verse in the bible "I can do all things through him who strengthens me. Phiippians 4:13". It reminds me again to put my trust in God. The second is a card that contained a pin from my sister-in-law who came to stay with me at the beginning of this journey with the saying, "hope sees the invisible, feels the intangible, achieves the impossible". The tide gets higher still. And I look at the texts on my phone from my "old-same" when I texted her to tell her the news from this morning and feel again her love and support.
I'm on top again...surfing the wave toward hope.